Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 200, NWS Aberdeen, SD

August 18, 2011Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2011, 3:42 PM MDT for Corson County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 3:42 PM MDT (21:42 UTC)
Expired
Aug 18, 2011, 4:45 PM MDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:48 PM MDTHAIL 1Bullhead, SD
Aug 18, 4:11 PM MDTHAIL 17 Se Bullhead, SDAT LEAST QUARTER SIZED HAIL. HAIL DRIFTING ON FRONT PORCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS53 KABR 182142
SVRABR
SDC031-182245-
/O.NEW.KABR.SV.W.0200.110818T2142Z-110818T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM MDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 445 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BULLHEAD...OR 15 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCLAUGHLIN AROUND 410 PM MDT...
  LITTLE EAGLE AROUND 415 PM MDT...
  MAHTO AROUND 425 PM MDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 138 AND 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4593 10057 4556 10053 4569 10122 4594 10124
TIME...MOT...LOC 2142Z 284DEG 23KT 4578 10108
WIND...HAIL 60MPH 1.00IN

$$
SD
2 follow-up statements
210 
WWUS53 KABR 182153
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
453 PM CDT THU AUG 18 2011

SDC031-182245-
/O.CON.KABR.SV.W.0200.000000T0000Z-110818T2245Z/
CORSON SD-
353 PM MDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CORSON
COUNTY UNTIL 445 PM MDT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BULLHEAD...OR 10 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 25 MPH.

IN ADDITION...AT 350 PM...QUARTER SIZED HAIL WAS REPORTED IN 
BULLHEAD WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCLAUGHLIN AROUND 410 PM MDT...
  LITTLE EAGLE AROUND 415 PM MDT...
  MAHTO AROUND 425 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4594 10123 4593 10057 4556 10053 4569 10122
TIME...MOT...LOC 2153Z 284DEG 23KT 4576 10098
WIND...HAIL 60MPH 1.50IN

$$
SD
787 
WWUS53 KABR 182215
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT THU AUG 18 2011

SDC031-182245-
/O.CON.KABR.SV.W.0200.000000T0000Z-110818T2245Z/
CORSON SD-
415 PM MDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CORSON COUNTY UNTIL 445 PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF LITTLE EAGLE...OR 7 MILES SOUTHWEST OF MCLAUGHLIN...
MOVING EAST AT 25 MPH.

IN ADDITION...AT 410 PM AT LEAST QUARTER SIZED HAIL WAS REPORTED 7 
MILES SOUTHEAST OF BULLHEAD WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCLAUGHLIN AROUND 420 PM MDT...
  LITTLE EAGLE AROUND 425 PM MDT...
  MAHTO AROUND 435 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4584 10093 4593 10057 4556 10053 4567 10111
TIME...MOT...LOC 2215Z 284DEG 23KT 4572 10088
WIND...HAIL 60MPH 1.75IN

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:56 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 18, 1:56 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
256 PM CDT THU AUG 18 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING.
LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE
MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND
EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE
WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM
THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS
COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES
FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP
DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE
RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED
MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING
FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY
SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A
FEW SPRINKLES.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN
ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT
ISSUES WITH INDIVIDUAL SHORT WAVES.

THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER
THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF
THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY
WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED
MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN
ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND
MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO
RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER
ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH
PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH
THE END OF THE FORECAST PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH
FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA
THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE
NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE
ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CHURCH
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 4:19 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT THU AUG 18 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR
WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY
THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO
TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH
DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE
PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED
OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:23 PM MDTSevere Thunderstorm WarningABRCampbell, Corson42 min
Aug 18, 3:26 PM MDTSevere Thunderstorm WarningABRCampbell, Corson49 min
Aug 18, 4:42 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth46 min
Aug 18, 5:48 PM MDTSevere Thunderstorm WarningABRPotter, Walworth27 min
Aug 18, 5:52 PM MDTFlash Flood WarningABRFaulk, Hyde, Potter6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.